Excedrin Overdose

This sample paper on Excedrin Overdose offers a framework of relevant facts based on recent research in the field. Read the introductory part, body, and conclusion of the paper below.

Excedrin

Name:

Date;

Why Does Excedrin Have Caffeine

Excedrin

Introduction

Excedrin is a drug that relieves headache pains, it usually comes in the form of tablets or capsules. It is composed of paracetamol (acetaminophen), caffeine and aspirin. The drug was first produced by the Bristol-Myers squibb company. It was however sold to Novartis, which now produces and distributes it to various selling points around the country.

It once featured among the highest selling non-prescription drugs. It has since been modified and restructured to relieve other forms of pain and in some new formulas of the medicine; caffeine has been removed from the composition. The various forms of Excedrin relieve several types of body pain. Like many other drugs Excedrin has lots of benefits to the user, it however also has some side effects on the person who uses it and must therefore be taken with a lot of caution and care.

Excedrin contains acetaminophen, caffeine and aspirin. The Excedrin brand contains a range of products that belong to a different drug classification. The generic name for Excedrin is acetaminophen/caffeine (Lipton et al 1998). The aspirin contained in Excedrin belongs to a class of drugs non-steroidal anti-inflammatory drugs while the acetaminophen is classified as an analgesic (relieves pain) or an antipyretic (reduces fever). The acetaminophen relieves pain and reduces a persons fever.

Get quality help now
writer-Charlotte
Verified

Proficient in: Aspirin

4.7 (348)

“ Amazing as always, gave her a week to finish a big assignment and came through way ahead of time. ”

+84 relevant experts are online
Hire writer

However, unlike other pain relievers like aspirin it is not part of the non-steroidal anti-inflammatory drugs (NSAID). Caffeine is used in Excedrin to enhance the effects of acetaminophen in relieving pain.

Excedrin has a wide range of physical and psychological effects on the user. Its combination of caffeine, aspirin and acetaminophen cause a series of changes in the functions of the body to relieve pain. Acetaminophen relieves pain and reduces fever. Aspirin belongs to the class of salicylates. It eliminates substances that may cause pain or fever in the body. Caffeine, on the other hand, stimulates the central nervous system; it causes the muscles within blood vessels to contract hence improving the flow of blood in a patient’s veins. The combined action of these three elements can be applied in relieving migraines, tension headaches, menstrual cramps, muscle pain, toothaches, arthritis and even common cold (Drugs.com).

Excedrin poses a wide range of risks to the patient who uses it without following the conditions of use. If the patient overdoses Excedrin, he/she may experience the following effects. Ion the early stages of the overdose they may experience a loss of appetite, sometimes the patient may start vomiting or feel nausea they may also feel weak, experience pain in the stomach and start sweating profusely. Later on after some time the patient might be overcome by convulsions, dizziness, headaches and hallucinations. Users of Excedrin who drink alcohol while taking the drug are exposed to a couple of risks. Interaction between alcohol and aspirin can cause stomach bleeding while when taken with acetaminophen it can damage the user’s liver. Patients who take alcohol while on an Excedrin medication can therefore suffer from these two effects. Some other risks involve taking Excedrin with other drugs. Many other drugs contain acetaminophen and thus combining other drugs with Excedrin can cause harmful effects on the user. Drugs that are non-steroidal anti-inflammatory drugs should not be taken with Excedrin at the same time. Tea, coffee, energy drinks, cola and drinks or foods that contain caffeine also aggravate the side effects of caffeine in Excedrin. Consumption of too much caffeine causes a condition known as caffeinism. Patients who are in this condition suffer from sleeping disorders, chronic restlessness, depression and anxiety.

An overdose of Excedrin has additional effects on the hepatic, gastrointestinal, renal and hematological functions as well as effects on the respiratory and the nervous system (Drugs.com). Side effects on the nervous system are always caused by the aspirin element in Excedrin. Some of the effects of aspirin on the nervous system include coma, cranial hemorrhage, seizures and cerebral edema. On the hepatic functions, Excedrin causes hepatotoxicity in those who use it with alcohol. This affects the functioning of the liver. Excedrin also has some side effects on the gastrointestinal functions of the body. One of the most popular gastrointestinal effects is epigastric stress; this is a condition where the patient suffers abdominal pain and vomiting. Renal effects include the effects of aspirin in inhibiting blood flow and the renal failure caused by non-steroidal anti-inflammatory drugs. The respiratory effects of an Excedrin overdose pulmonary edema and eosinophilic pneumonia. It is important to note that the above side effects occur especially when patients take high doses of the drug or in situations where they combine the drug with alcohol, other drugs that contain its main components or other non-drug substances that may affect the way the drug works. Some side effects attributed to Excedrin do not require the patient to visit a doctor. These side effects do not stay for long and after some time the patient is always relieved from these effects. Excedrin is not a prescription drug even though like other prescription drugs it contains as components aspirin, caffeine and acetaminophen. It can therefore be acquired from the numerous drug stores around America as an over-the-counter drug (Drugs.com).

Excedrin is an effective pain reliever. Its combination of the three elements, aspirin, caffeine and acetaminophen makes it efficient and effective in relieving most body pains (Lipton et al 1998). Many people prefer to use Excedrin to cure a wide range of body pains because of its demonstrable ability to relieve pain within a short time. In addition to its pain relief functions, the use of Excedrin contains very mild side effects when used in the appropriate way according to the directions of use. The side effects occur because of misuse, overdose, mixing of the drug with other drugs or other harmful substances. It is thus very reliable and that is the reason why it has been the preferred pain reliever for the last fifty years. Another advantage of Excedrin is its availability over the counter. This makes it easier for people who are suffering from pain to obtain it easily. Excedrin is therefore reliable, effective and has fewer risks compared to other drugs; these attributes endear it to the American people.

Conclusion

I chose to analyze Excedrin because it is a very popular drug in America. It was once among the top ten highest selling non-prescription drugs in the USA and has always been marketed as one of the most effective pain relievers for acute migraine. It is also used to treat a wide variety of body pains including mild headaches, migraines, menstrual cramps, arthritis and so on (Gilmore & Michael 2011). It is popular among people and it has a long history that goes back to almost fifty years ago. Excedrin also goes down in history as the fist headache reliever that contained acetaminophen, aspirin and caffeine in its formula. Another version of Excedrin was both a headache reliever and a sleeping pill. It was also marketed as the first migraine reliever that was sold over the counter (without prescription). This fine history and the tremendous service Excedrin has offered to people who are facing pain in the USA and I many parts of the world is what inspired me to find out more about its usage, benefits and the effects it has on patients.

References

Lipton, R. B., Stewart, W. F., Ryan R. E. jr, Saper, J., Silberstein, S., Sheftell, F. (1998). Efficacy And Safety Of Acetaminophen,Aspirin And Caffeine In Alleviating Migraine Headache Pain. Arch Neurol 55 (2). 210

Gilmore, B.,Michael, M. (2011). Treatment Of Acute Migraine Headache. Journal Of The American Academy Of Family Physicians. Feb 1. Retrieved from http://www.aafp.org/afp/2011/0201/p271.html

Drugs.com. Drugs A-Z:Excedrin.(2013). Retrieved from http://www.drugs.com/excedrin.html

Cite this page

Excedrin Overdose. (2019, Dec 06). Retrieved from http://paperap.com/paper-on-excedrin/

Let’s chat?  We're online 24/7